South Dakota, 2015

Hail and Damaging Winds in South Dakota, June 17 to 18, 2015

June 17 to 18, 2015 · NWS UNR · 8 events in 2 counties and zones

Severe thunderstorms formed over Shannon County and moved eastward into Bennett County, producing strong wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Severe thunderstorms formed over Shannon County and moved eastward into Bennett County, producing strong wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 17, 1:03 PM MST, 8 hours 27 minutes earlier.

Area forecast discussion, Jun 17, 1:03 PM MST, 8 hours 27 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
203 PM MDT WED JUN 17 2015

.SHORT TERM...THIS EVENING THROUGH THURSDAY NIGHT
ISSUED AT 201 PM MDT WED JUN 17 2015

WATER VAPOR IMAGERY SHOWS NEAR ZONAL FLOW CONTINUING TODAY. SEVERAL
WAVES ARE CROSSING THE NRN ROCKIES ATTM PUSHING INTO CNTRL MT.
SURFACE ANALYSIS SHOWS HIGH PRES ACROSS THE CNTRL DAKOTAS WITH
RETURN FLOW SETTING UP ACROSS NE WY/FAR WRN SD. TEMPS HAVE RISEN
INTO THE 70S...AND WITH GOOD THETA E ADVECTION...DEWPOINTS HAVE
RISEN FROM THE UPPER 40S/LOW 50S THIS MORNING TO AROUND 60.

UPPER WAVE WILL CROSS THE REGION THIS AFTN AND TONIGHT. CONVECTION IS
EXPECTED TO DEVELOP LATER THIS AFTN ACROSS THE BLKHLS AREA BEFORE
MOVING OUT INTO THE PLAINS. SHORT RANGE MODELS ARE SHOWING SOME
DIMINISHING WITH THESE STORMS...BUT LOOKS LIKE AN MCS WILL MOVE IN
FROM MT LATER THIS EVNG. PLENTY OF CAPE/SHEAR FOR SUPERCELL
DEVELOPMENT THE NEXT SEVERAL HOURS WITH LARGE HAIL AND DAMAGING
WINDS AS THE MAIN THREATS. AS THE MCS MOVES ACROSS THE FAR NE WY
AREA INTO THE WRN SD PLAINS...LOOKS LIKE THE THREAT WILL
TRANSITION MORE TOWARD A WIND THREAT AS THE MCS POTENTIALLY BOWS
OUT. THERE ARE DIFFERENCES IN THE TIMING OF THIS SYSTEM...WITH THE
HRRR THE FASTER SOLUTION COMPARED TO THE 4KM NAM. COULD SEE
LINGERING PRECIP EARLY THU MRNG...BUT MAJORITY OF THE CONVECTION
WILL BE DONE LATE TONIGHT AS IT MOVES SE INTO NEB.

THE NEXT ROUND OF STORMS ARE EXPECTED THU AFTN/NIGHT AS A SERIES
OF WAVES PUSH THROUGH THE DAKOTAS WITHIN THE PERSISTENT ZONAL
FLOW. DEEP MOISTURE ADVECTION IS EXPECTED FOR THE SECOND HALF OF
THE DAY AS A SURFACE LOW STRENGTHENS NEAR THE WY/MT BORDER. CAPE
AND SHEAR WILL BE HIGH ENOUGH FOR SOME SUPERCELL DEVELOPMENT.
THROUGH THU NIGHT...BETTER CHANCES FOR STORMS TRANSITION TOWARD NW
SD AS A STRONG WAVE CROSSES MT TO THE ND/SD BORDER. THIS COULD
BRING AN MCS ACROSS NW SD THROUGH LATE NIGHT HOURS.

.LONG TERM...FRIDAY THROUGH WEDNESDAY
ISSUED AT 201 PM MDT WED JUN 17 2015

NEARLY ZONAL UPPER FLOW WILL CONTINUE THROUGH THE
EXTENDED PERIOD...WITH SHORTWAVES PERIODICALLY PASSING THROUGH THE
REGION....KEEPING THE CHANCE FOR SHOWERS AND THUNDERSTORMS IN THE
FORECAST. A SURFACE LOW WILL DEEPEN OVER SOUTHEASTERN MT/EASTERN WY
BEFORE SLOWLY PUSHING EAST ON FRIDAY. MOISTURE WILL CONVERGE ALONG
THE SURFACE BOUNDARY...AND MLCAPE VALUES WILL RISE TO 3000-4000 J/KG
ACROSS CENTRAL SD. BEST 0-6KM SHEAR OF 50-60 KTS WILL BE ACROSS THE
NORTHERN HALF OF THE CWA. THESE INGREDIENTS COMBINED WITH WEAK UPPER
LEVEL ENERGY WILL CREATE CHANCES FOR SHOWERS AND THUNDERSTORMS
FRIDAY AFTERNOON INTO FRIDAY NIGHT...SOME OF WHICH MAY BE SEVERE.
MARGINAL CAPE AND EXCELLENT SHEAR ACROSS THE BLACK HILLS AND
SOUTHWESTERN SD ON SATURDAY...ALONG WITH ANOTHER WEAK
SHORTWAVE...MAY ALLOW FOR MORE STRONG TO SEVERE THUNDERSTORMS THERE.

MODELS CONTINUE TO HINT AT A WEAK RIDGE DEVELOPING SUNDAY INTO
MONDAY WITH LESSER CHANCES OF PRECIP THEN. NORTHERN PLAINS WILL THEN
BE UNDER SOUTHWEST FLOW BY LATE TUESDAY AS THE RIDGE SHIFTS
EASTWARD...WITH INCREASING CHANCES OF SHOWERS AND THUNDERSTORMS.

TEMPERATURES WILL BE ABOVE AVERAGE ON FRIDAY AS THE THERMAL RIDGE
AXIS SHIFTS EASTWARD. SATURDAY AND SUNDAY WILL BE COOLER...BUT HIGHS
WILL BE AROUND AVERAGE. MONDAY AND TUESDAY WILL ONCE AGAIN BE WARM
WITH UPPER 70S TO UPPER 80S ACROSS MOST OF THE REGION. COOLER
WEATHER IS EXPECTED WEDNESDAY...FOLLOWING A COLD FRONT.

&&

.AVIATION...FOR THE 18Z TAFS THROUGH 18Z THURSDAY
ISSUED AT 201 PM MDT WED JUN 17 2015

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE OVER
THE BLACK HILLS THIS AFTERNOON AND ACROSS THE ENTIRE AREA TONIGHT.
SCT MVFR CIGS/VSBY IS EXPECTED NEAR THUNDERSTORMS. STRONG
THUNDERSTORMS ARE POSSIBLE WITH LARGE HAIL AND STRONG WIND GUSTS
THIS EVENING INTO TONIGHT.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...13
LONG TERM...POJORLIE
AVIATION...POJORLIE
Hazardous weather outlook, Jun 17, 5:46 AM MST, 15 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
646 AM MDT WED JUN 17 2015

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-181300-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON-
JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL-
SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON-
NORTHEASTERN CROOK-
646 AM MDT WED JUN 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS NORTHEAST WYOMING AND MUCH OF WESTERN SOUTH DAKOTA
AS THE NEXT DISTURBANCE CROSSES THE AREA. LARGE HAIL AND STRONG
WIND GUSTS WILL BE THE MAIN THREATS FROM ANY SEVERE STORMS. AN
ISOLATED TORNADO AND HEAVY RAIN ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

DAILY CHANCES FOR THUNDERSTORMS CAN BE EXPECTED FOR THE REST OF
THE WEEK ACROSS THE AREA. THERE IS A SLIGHT RISK FOR SEVERE
THUNDERSTORMS ACROSS MUCH OF THE AREA DURING THE AFTERNOON AND
EVENING HOURS ON THURSDAY AND FRIDAY. THE MAIN THREATS FROM ANY
SEVERE STORMS WILL BE LARGE HAIL AND DAMAGING WIND GUSTS. LOCALLY
HEAVY RAINFALL IS ALSO POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, Jun 17, 8:30 PM MST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
930 PM MDT WED JUN 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     TORNADO          3 SSW BEULAH            44.49N 104.11W
06/17/2015                   CROOK              WY   PUBLIC

            SEVERAL PUBLIC REPORTS OF A TORNADO

&&

MCKEMY
Local storm report, Jun 17, 8:42 PM MST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
942 PM MDT WED JUN 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     TSTM WND GST     13 NW DOWNTOWN BELLE FO 44.80N 104.04W
06/17/2015  M56 MPH          BUTTE              SD   DEPT OF HIGHWAYS

&&

MCKEMY
Local storm report, Jun 17, 8:47 PM MST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
947 PM MDT WED JUN 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0944 PM     HAIL             7 SSE ROZET             44.18N 105.17W
06/17/2015  E2.00 INCH       CAMPBELL           WY   TRAINED SPOTTER

            ALSO HAD 60MPH WIND GUSTS

&&

MCKEMY
Special weather statement, Jun 17, 9:04 PM MST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1004 PM MDT WED JUN 17 2015

WYZ055-180430-
SOUTHERN CAMPBELL WY-
1004 PM MDT WED JUN 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CAMPBELL COUNTY
UNTIL 1030 PM MDT...

AT 1003 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 18
MILES NORTHEAST OF RENO JUNCTION...OR 20 MILES NORTHEAST OF WRIGHT...
MOVING SOUTH AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN
CAMPBELL COUNTY EAST OF WRIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM MDT FOR
NORTHEASTERN WYOMING.

LAT...LON 4396 10526 4397 10509 4366 10508 4365 10509
      4366 10529
TIME...MOT...LOC 0403Z 358DEG 27KT 4390 10515

RUDGE
Special weather statement, Jun 17, 9:19 PM MST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1019 PM MDT WED JUN 17 2015

SDZ042-180445-
SHANNON SD-
1019 PM MDT WED JUN 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHANNON COUNTY UNTIL 1045
PM MDT...

AT 1019 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTHWEST OF ROCKYFORD...OR 28 MILES NORTH OF PINE RIDGE...
MOVING EAST AT 35 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SHARPS CORNER AND ROCKYFORD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM MDT FOR
SOUTHWESTERN SOUTH DAKOTA.

LAT...LON 4334 10277 4352 10279 4357 10222 4327 10216
TIME...MOT...LOC 0419Z 267DEG 30KT 4343 10269

CARSTENS
Local storm report, Jun 17, 9:23 PM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1023 PM MDT WED JUN 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     TSTM WND GST     6 WNW DOWNTOWN NEWCASTL 43.88N 104.31W
06/17/2015  M60 MPH          WESTON             WY   AWOS

&&

MCKEMY

The radar

The Rapid City radar (KUDX), 70 km away, was scanning. The volume nearest the first event began at 04:31 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Oglala Lakota

When
June 17, 9:30 PM MST
Where
Oglala Lakota County, 8.08 mi W of Rockyford
Measured
1.5 in hail
Reported by
Public
Coordinates
43.506, -102.661

Thunderstorm Wind, Oglala Lakota

When
June 17, 11:12 PM MST to 11:22 PM MST
Where
Oglala Lakota County, Oglala
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.180, -102.750

Several people reported 60 mph wind gusts.

Thunderstorm Wind, Oglala Lakota

When
June 17, 11:25 PM MST
Where
Oglala Lakota County, 5.13 mi NE of Porcupine
Measured
53 kt (61 mph) measured gust
Reported by
RAWS
Coordinates
43.290, -102.270

Time is ob time; check time on radar.

Thunderstorm Wind, Oglala Lakota

When
June 17, 11:30 PM MST
Where
Oglala Lakota County, 4.88 mi SSE of Kyle
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.357, -102.136

Wind gusts were estimated around 60 mph.

Thunderstorm Wind, Oglala Lakota

When
June 17, 11:33 PM MST
Where
Oglala Lakota County, (Ien)pine Ridge Arpt
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
43.020, -102.520

Thunderstorm Wind, Bennett

When
June 17, 11:45 PM MST
Where
Bennett County, 2.13 mi WSW of Swett
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.160, -101.990

Wind gusts were estimated at 60 mph.

Thunderstorm Wind, Bennett

When
June 18, 12:00 AM MST
Where
Bennett County, Martin
Measured
53 kt (61 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.170, -101.730

The spotter estimated wind gusts reached 70 mph.

Thunderstorm Wind, Bennett

When
June 18, 12:20 AM MST
Where
Bennett County, Vetal
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.220, -101.380

Wind gusts were estimated at 60 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2015Every state in 2015This day in weather historyWarnings in South Dakota, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 587150, 587151, 587153, 587152, 587154, 587157, 587155, 587156.